Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Representations of intervals and optimal error bounds

Author: L. B. Rall
Journal: Math. Comp. 41 (1983), 219-227
MSC: Primary 65G10; Secondary 41A50
MathSciNet review: 701636
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Classical methods of numerical analysis lead to approximate values and error bounds for computed results, while interval analysis provides lower and upper bounds for the exact values. Equivalence of these approaches is investigated on the basis of a general definition of an error function, and a way is given to find optimal approximation points $ {y^\ast}$ in an interval I and the corresponding minimum error bound $ {\varepsilon ^\ast}$. Conversely, it is shown that $ {y^\ast}$, $ {\varepsilon ^\ast}$ can be used as alternative coordinates for the representation of the interval I, and the rules for interval arithmetic can be formulated in the resulting system. In particular, the arithmetic, harmonic, and geometric means of the endpoints of an interval turn out to be the optimal approximation points corresponding to absolute error, relative error, and relative precision, respectively. The rules for interval arithmetic are given explicitly in the resulting coordinate systems. It is also shown that calculations performed in interval arithmetic generally lead to smaller intervals than predicted by certain a priori bounds.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65G10, 41A50

Retrieve articles in all journals with MSC: 65G10, 41A50

Additional Information

Keywords: Optimal approximations, optimal error bounds, interval arithmetic, absolute error, relative error, percentage error, relative precision, elementary means, excess width
Article copyright: © Copyright 1983 American Mathematical Society

American Mathematical Society